Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 10, NWS Tucson, AZ

June 6, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 6, 2006, 2:41 PM MST for Pima County, Arizona. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2006, 2:41 PM MST (21:41 UTC)
Expired
Jun 6, 2006, 3:30 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:13 PM MSTTSTM WND DMG5 S Tucson, AZPOWER POLE DOWNED NEAR TUCSON INTERNATIONAL AIRPORT
Jun 6, 3:20 PM MSTTSTM WND DMGTucson, AZPOWER LINE DOWNED IN FRONT OF HOUSE IN DOWNTOWN TUCSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:55 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 062144
SVRTWC
AZC019-062230-
/O.NEW.KTWC.SV.W.0010.060606T2141Z-060606T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 330 PM MST

* AT 235 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF
  SAHUARITA...OR ABOUT 11 MILES EAST OF GREEN VALLEY...AND MOVING
  NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAHUARITA BY 255 PM MST
  SOUTH TUCSON BY 325 PM MST

IN ADDITION TO DAMAGING WINDS AND LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING IS OCCURRING WITH THIS STORM.

LAT...LON 3174 11086 3186 11062 3225 11084 3203 11127

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 062157
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST TUE JUN 6 2006

AZC019-062230-
/O.CON.KTWC.SV.W.0010.000000T0000Z-060606T2230Z/
PIMA AZ-
254 PM MST TUE JUN 6 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAHUARITA...OR ABOUT 8
MILES NORTHEAST OF GREEN VALLEY...MOVING NORTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAR SOUTHWEST AND FAR SOUTH CENTRAL TUCSON BY 325 PM MST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3174 11086 3186 11062 3225 11084 3203 11127

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:42 AM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 6, 9:42 AM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
942 AM MST TUE JUN 6 2006

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER ARIZONA MOVES TO THE
EAST TODAY. A SOUTHERLY FLOW ALOFT STRENGTHENS...BRINGING MOISTURE
INTO ARIZONA. THE INCREASE OF MOISTURE AND A WEAK LOW PRESSURE
SYSTEM OFF THE WEST COAST OF BAJA...WILL INCREASE THE RISK OF
THUNDERSTORMS. A DRYING TREND RETURNS AS THE WEEK COMES TO AN
END...AS A DRY SOUTHWEST FLOW ALOFT DEVELOPS OVER THE SOUTHWEST.

&&

.DISCUSSION...TUCSON 12Z SOUNDING PRECIPITABLE WATER 1.09
INCHES...LIFTED INDICES MINUS 4 TO MINUS 6 AND CAPE IN THE 1900S.
MOISTURE IS ABOVE 600 MB WHILE ACTUAL PRECIP WILL BE LIMITED...GUSTY
WINDS AND DRY LIGHTING POSES A RISK LATER TODAY. CO/NM HIGH AND THE
BAJA SPUR LOW BECOMES QUASI STATIONARY THIS EVENING THROUGH WED
EVENING...WITH INCREASING MOISTURE FROM NORTHERN MEXICO INTO A
DEEPENING SOUTHERLY FLOW...SUGGESTED BY BOTH THE NAM AND GFS.
CONVECTION SHOULD BE AT A MAX IN PHASE...AND SHORTLY AFTER DAYTIME
MAX HEATING. GFS OMEGA INTERESTING WITH MAX CENTERS ON PERIPHERY OF
RICH DEEP MOISTURE...SOUTHEAST AND SOUTH CENTRAL AZ BETWEEN 00Z AND
06Z THIS EVENING...AND AGAIN WEDNESDAY EVENING.

THE INITIAL MOISTURE INCREASE TODAY SHOULD BE FOLLOWED BY DEEPER
MOISTURE WEDNESDAY AS THE BAJA LOW STARTS TO LIFT NORTHWARD INTO
SOUTHERN CALIFORNIA. IN GENERAL...POP VALUES INCREASE THIS EVENING
INTO THURSDAY MORNING. HIGH TEMPERATURES SHOULD BE MODERATED TO
NEAR NORMAL RANGES...COMPARED TO THE PAST SEVERAL DAYS. A DRIER
SOUTHWESTERLY FLOW ALOFT OVER THE REGION DEVELOPS FRIDAY AS A TROUGH
DEEPENS OVER THE WEST. THIS WILL LEAD TO A GRADUAL END IN SHOWERS
AND THUNDERSTORMS BY THIS WEEKEND.

&&

.FIRE WEATHER...HIGH PRESSURE TO THE EAST OF ARIZONA THROUGH
THURSDAY...BRINGS DEEP RICH MOISTURE INTO THE REGION FROM THE
SOUTH...AND INCREASES CHANCES OF AFTERNOON AND EVENING
THUNDERSTORMS. THUNDERSTORMS WILL HAVE VERY LITTLE
RAINFALL...BECAUSE IT IS VERY DRY IN THE LOWER LEVELS. THE
RELATIVELY DRY THUNDERSTORMS SHOULD HAVE GUSTY AND ERRATIC
WINDS...AS WELL AS THE RISK OF DRY LIGHTNING.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:32 PM MSTDust Storm WarningTWC3 hr
Jun 6, 1:47 PM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Jun 6, 2:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz33 min
Jun 6, 3:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jun 6, 3:54 PM MSTDust Storm WarningTWC68 min
Jun 6, 4:01 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.